Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS Flagstaff, AZ

July 14, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 14, 2018, 11:44 AM MST for Yavapai County, Arizona. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 11:44 AM MST (18:44 UTC)
Expired
Jul 14, 2018, 4:45 PM MST
In force
5 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 104 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:33 PM MSTFLASH FLOODMayer, AZTHE BIG BUG CREEK GAUGE AT SR-69 IN MAYER REPORTED A 2.9 FOOT RISE FROM 12 PM TO 1:30 PM. THE GAUGE PEAKED AT 3.9 FEET AND HAS BEGUN TO SLOWLY FALL.
Jul 14, 3:30 PM MSTFLASH FLOOD1 Ne Walker, AZWATER OVERTOPPED THE INTERSECTION OF WALKER RD. AND NEW STRIKE LN. IN WALKER. LYNX CREEK WAS HIGH BUT HAS BEGUN TO RECEDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 169 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WGUS55 KFGZ 141844
FFWFGZ
AZC025-142145-
/O.NEW.KFGZ.FF.W.0008.180714T1844Z-180714T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1144 AM MST SAT JUL 14 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 245 PM MST

* At 1142 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area over Walker, and the western 
  portions of the Goodwin Fire Scar. One to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mayer, Walker and Poland Junction. 

This includes the following streams and drainages...Turkey Creek...
Little Wolf Creek...Hassayampa River...Tuscumbia Creek...Pine
Creek...Milk Creek...Big Bug Creek...Bear Creek...Chaparral Gulch...
Lynx Creek...Arrastra Creek...Antelope Creek...Cedar Creek...
Grapevine Creek...Agua Fria River...Wolf Creek...Hackberry Creek and
Mineral Creek.

This includes State Route 69 between mile markers 267 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry washes is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and downstream of areas recently scarred by 
fire.

Life threatening flash floods and rock falls will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3451 11231 3437 11217 3426 11234 3446 11244

$$
3 follow-up statements
720 
WGUS75 KFGZ 141947
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1247 PM MST SAT JUL 14 2018

AZC025-142145-
/O.CON.KFGZ.FF.W.0008.000000T0000Z-180714T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1247 PM MST SAT JUL 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
YAVAPAI COUNTY...

At 1241 PM MST, Doppler radar indicated the heaviest rainfall had 
ended over the Walker area and the Goodwin Fire Scar. One to two 
inches of rain have fallen, and flash flooding is expected down Big 
Bug Creek, impacting Mayer and areas along Big Bug Creek. Wolf 
Creek, Pine Creek, and Turkey Creek will also experience flash 
flooding over the next hour or two.

This includes State Route 69 between mile markers 267 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall over the Goodwin fire scar will likely trigger flash 
floods in and downstream of the fire area. Heavy rains may cause 
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn 
around, don't drown!

Life threatening flash floods and rock falls will occur in the Mule
Canyon, Wolf Creek, and Pine Creek drainages. High water and debris
will affect the Mayer-Bolada Road and Pine Flat Road. Act quickly and
avoid these areas!

&&

LAT...LON 3451 11231 3437 11217 3426 11234 3446 11244

$$
656 
WGUS55 KFGZ 142128
FFWFGZ
AZC025-142345-
/O.EXT.KFGZ.FF.W.0008.000000T0000Z-180714T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
228 PM MST SAT JUL 14 2018

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 445 PM MST

* At 222 PM MST, Flash Flooding was occuring along Big Bug Creek in 
  Mayer. Though the flooding has receded somewhat, moderate rain 
  will continue over the area and prolong the flood event through 
  445 PM MST.

This warning also includes the following streams and 
drainages...Turkey Creek... Little Wolf Creek...Tuscumbia 
Creek...Pine Creek...Milk Creek...Bear Creek...Chaparral Gulch... 
Lynx Creek...Arrastra Creek...Antelope Creek...Cedar Creek... 
Grapevine Creek...Agua Fria River...Wolf Creek...Hackberry Creek and 
Mineral Creek.

This includes State Route 69 between mile markers 267 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around down drown! Don't drive across flooded roadways. Life 
threatening flash floods and rock falls will continue in the Big 
Bug,Mule Canyon, Wolf Creek, and Pine Creek drainages. High water 
and debris will affect the Mayer-Bolada Road and Pine Flat Road. Act 
quickly and avoid these areas!

&&

LAT...LON 3451 11231 3437 11217 3426 11234 3446 11244

$$
010 
WGUS75 KFGZ 142342
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
442 PM MST SAT JUL 14 2018

AZC025-142351-
/O.EXP.KFGZ.FF.W.0008.000000T0000Z-180714T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
442 PM MST SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 445 PM
MST...

Big Bug Creek continues to recede and the flood threat is expected 
to decrease through the evening. Water may continue to flow through 
Big Bug Creek for the next few hours. Please continue to heed any 
remaining road closures.

LAT...LON 3451 11231 3437 11217 3426 11234 3446 11244

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:37 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 9:37 AM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
937 AM MST Sat Jul 14 2018

.SYNOPSIS...The monsoon weather pattern will persist over Arizona
through next week, with daily rounds of showers and thunderstorms.
The main threat with storms this weekend will be heavy rainfall
and localized flooding.

&&

.UPDATE...Most prominant feature this morning is the MCV currently
over Central Arizona - leftover from the MCS that dropped large
amounts of rain overnight across Eastern AZ. Satellite and radar
imagery show the feature is slowly moving to the west, and may
enhance convection over the forecast area today. Some convective
elements are already firing this morning, and expect this enhanced
activity to continue around and west of the MVC as it slowly
moves to the west and southwest. Convection will likely be delayed
over Eastern Arizona today given given the copious activity
across that area last night. Atmospheric moisture continues to be
high, with 0.99" PW measured (again) from the 12Z FGZ sounding.

In a nutshell, soils are saturated in many areas, and the
potential for flooding is increasing. We expect an active day
today, with generally slow moving storms and an enhanced risk of
flash flooding across the forecast area. Greatest flood threats
will be generally over, and southwest of the Mogollon Rim.

&&

.PREV DISCUSSION /450 AM MST/...A thunderstorm complex that
developed over eastern Arizona Friday evening has gradually
weakened as it moved westward overnight. At 430 AM, just a few
light showers are left from the Grand Canyon to near Flagstaff.
Elsewhere, some isolated showers and thunderstorms were
developing from Prescott to Black Canyon City. Deep moisture will
persist over our region for the next several days, at least
through Tuesday, before precipitable water values could gradually
decrease to more typical levels for monsoon season. For today, the
complicating factor in the forecast will be the lingering effects
of the overnight storm complex. It will likely start off cloudy
over much of Coconino and Yavapai counties which will at a minimum
delay the onset of new convection. Over eastern Arizona, rain
cooled air near the surface is also expected to delay storm
development until early afternoon. Once storms develop, they
should drift off toward the west-southwest at 5-10 mph. This slow
storm motion and abundant available moisture makes heavy rainfall
and localized flooding the main threat again today.

Expect the same general weather pattern to continue from Sunday
into Monday, with daily rounds of scattered to numerous showers
and thunderstorms. Steering flow toward the west will pick up a
bit though as the upper ridge builds to our north. There will be a
chance for overnight showers or storms, especially over eastern
Arizona as activity moves in from New Mexico.

Wednesday through Friday - models are in good agreement that the
mid and upper level ridge will strengthen and shift over or just
east of the four corners. Precipitable water values fall closer to
average values for this time of year. Daily storm coverage will
decrease compared to earlier in the week, but sufficient low level
moisture will remain for scattered activity in the mountains and
isolated at lower elevations. Temperatures will rise to near
normal Wednesday then several degrees above normal by Friday.

&&

.AVIATION...For the 18Z package...Expect scattered to numerous
SHRA/TSRA this afternoon and evening...most numerous along and
southwest of the Mogollon Rim. Local MVFR/IFR conditions with
gusty and erratic winds are possible near stronger thunderstorms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered to numerous showers and
thunderstorms through the forecast period especially in the
afternoon as deep moisture remains in place over Northern Arizona
Winds will generally be light, though gusty and erratic winds may
develop near storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK/JJ
AVIATION...BAK
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 14, 11:05 AM MST, 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1105 AM MST SAT JUL 14 2018

AZZ007-015-038-141830-
Coconino Plateau-Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1105 AM MST SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 1130 AM
MST...

At 1102 AM MST, Doppler radar was tracking several strong
thunderstorms along and south of Interstate 40 from Parks to
Williams. The storms were nearly stationary.

Very heavy rainfall, half inch hail and winds in excess of 40 mph
will be possible with these storms.

Locations impacted include...
Williams, Parks, White Horse Lake Campground, Raymond Boy Scout
Camp, Dogtown Lake Campground and Kaibab Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may also occurr with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3537 11181 3499 11181 3499 11230 3532 11228
TIME...MOT...LOC 1802Z 060DEG 1KT 3515 11201

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:35 PM MSTSpecial Weather StatementFGZCoconino25 min
Jul 13, 6:31 PM MSTSpecial Weather StatementFGZApache44 min
Jul 13, 6:56 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 13, 7:37 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 13, 8:18 PM MSTAreal Flood AdvisoryFGZApache3 hr
Jul 14, 11:05 AM MSTSpecial Weather StatementFGZ25 min
Jul 14, 11:27 AM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 14, 12:01 PM MSTFlash Flood WarningFGZCoconino, Yavapai4 hr
Jul 14, 12:16 PM MSTSevere Thunderstorm WarningFGZYavapai44 min
Jul 14, 12:21 PM MSTSevere Thunderstorm WarningFGZYavapai39 min
Jul 14, 12:31 PM MSTSpecial Weather StatementFGZ44 min
Jul 14, 12:32 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 14, 12:41 PM MSTSpecial Weather StatementFGZYavapai49 min
Jul 14, 12:50 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 14, 12:58 PM MSTFlash Flood WarningFGZCoconino4 hr
Jul 14, 1:43 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 14, 2:45 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 14, 3:35 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 14, 3:53 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 14, 4:08 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 14, 4:27 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Jul 14, 4:30 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 14, 4:58 PM MSTAreal Flood AdvisoryFGZNavajo3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.